Alert archive / North Carolina / Heat Advisories in 2016

Heat Advisory 13, NWS Raleigh, NC

August 26, 201617 counties in North Carolina

NWS Raleigh, NC issued this heat advisory at Aug 26, 2016, 12:02 PM EDT for 17 counties in North Carolina. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 26, 2016, 12:02 PM EDT (16:02 UTC)
Expired
Aug 26, 2016, 7:00 PM EDT
In force
7 hr
Issued by
NWS Raleigh, NC

Counties Cumberland County, NC, Edgecombe County, NC, Franklin County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Moore County, NC, Nash County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 17 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

421 
WWUS72 KRAH 261602
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
1202 PM EDT FRI AUG 26 2016

...DANGEROUSLY HOT CONDITIONS LIKELY THIS AFTERNOON THROUGH EARLY
EVENING ACROSS SECTIONS OF CENTRAL NORTH CAROLINA...

.THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL PUSH
HEAT INDEX VALUES INTO THE 104 TO 107 DEGREE RANGE THIS AFTERNOON.
THESE CONDITIONS WILL ENHANCE THE LIKELIHOOD OF HEAT RELATED
ILLNESSES IF HEAT SAFETY RULES ARE NOT FOLLOWED.

NCZ010-011-026>028-041>043-075>078-084>086-088-089-262300-
/O.NEW.KRAH.HT.Y.0013.160826T1602Z-160826T2300Z/
WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-MOORE-
LEE-HARNETT-WAYNE-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...NORLINA...WISE...AFTON...WARRENTON...
LAKE GASTON...ROANOKE RAPIDS...PILOT...INGLESIDE...LOUISBURG...
FRANKLINTON...NASHVILLE...AVENTON...RED OAK...SHARPSBURG...
SPRING HOPE...ROCKY MOUNT...RALEIGH...CARY...SMITHFIELD...
CLAYTON...FLOWERS...SELMA...BENSON...COATS CROSSROADS...
NEW HOPE...WILSON...SOUTHERN PINES...PINEHURST...ABERDEEN...
EAGLE SPRINGS...SEVEN LAKES...CUMNOCK...GUM SPRINGS...SANFORD...
TRAMWAY...DUNN...ANDERSON CREEK...TIMBERLAKE...DUNCAN...ERWIN...
ANGIER...LILLINGTON...GOLDSBORO...ROCKINGHAM...HAMLET...
EAST ROCKINGHAM...LAUREL HILL...LAURINBURG...ANTIOCH...
ASHLEY HEIGHTS...RAEFORD...ROCKFISH...SILVER CITY...
FAYETTEVILLE...FORT BRAGG...CLINTON
1202 PM EDT FRI AUG 26 2016

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A HEAT
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM EDT THIS EVENING. 

* TEMPERATURE...HEAT INDEX VALUES AROUND 105 DEGREES FOR A COUPLE
  OF HOURS. 

* IMPACTS...EXPOSURE TO THE HOT CONDITIONS THIS AFTERNOON WILL
  QUICKLY INCREASE THE RISK FOR HEAT RELATED ILLNESSES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. HOT TEMPERATURES AND HIGH HUMIDITY WILL CREATE A
SITUATION IN WHICH HEAT ILLNESSES ARE POSSIBLE. DRINK PLENTY OF
FLUIDS, STAY IN AN AIR-CONDITIONED ROOM, STAY OUT OF THE SUN, AND
CHECK UP ON RELATIVES AND NEIGHBORS.

&&

$$
1 follow-up statement
431 
WWUS72 KRAH 262258
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
658 PM EDT FRI AUG 26 2016

...HEAT ADVISORY WILL EXPIRE AT 7 PM...


NCZ010-011-026>028-041>043-075>078-084>086-088-089-270000-
/O.EXP.KRAH.HT.Y.0013.000000T0000Z-160826T2300Z/
WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-MOORE-
LEE-HARNETT-WAYNE-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...NORLINA...WISE...AFTON...WARRENTON...
LAKE GASTON...ROANOKE RAPIDS...PILOT...INGLESIDE...LOUISBURG...
FRANKLINTON...NASHVILLE...AVENTON...RED OAK...SHARPSBURG...
SPRING HOPE...ROCKY MOUNT...RALEIGH...CARY...SMITHFIELD...
CLAYTON...FLOWERS...SELMA...BENSON...COATS CROSSROADS...
NEW HOPE...WILSON...SOUTHERN PINES...PINEHURST...ABERDEEN...
EAGLE SPRINGS...SEVEN LAKES...CUMNOCK...GUM SPRINGS...SANFORD...
TRAMWAY...DUNN...ANDERSON CREEK...TIMBERLAKE...DUNCAN...ERWIN...
ANGIER...LILLINGTON...GOLDSBORO...ROCKINGHAM...HAMLET...
EAST ROCKINGHAM...LAUREL HILL...LAURINBURG...ANTIOCH...
ASHLEY HEIGHTS...RAEFORD...ROCKFISH...SILVER CITY...
FAYETTEVILLE...FORT BRAGG...CLINTON
658 PM EDT FRI AUG 26 2016

...HEAT ADVISORY WILL EXPIRE AT 7 PM EDT THIS EVENING...

HEAT INDICES HAVE FALLEN BELOW 105 DEGREES, THUS THE ADVISORY HAS
BEEN ALLOWED TO EXPIRE. 

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this heat advisory went out at Aug 26, 10:45 AM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 26, 10:45 AM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
1045 AM EDT FRI AUG 26 2016

.SYNOPSIS...
An upper level ridge will extend across the region through the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1045 AM Friday...

Little change/adjustment required to the near term forecast.

Strong mid/upper level anti-cyclone overhead will result in hot
conditions this afternoon  across central NC. Observed temperature
trends this morning support high temps solidly in the mid 90s with a
few upper 90s possible in the coastal plain and sandhills. The hot
temperatures combined with the humidity will create heat index
values this afternoon between 102 and 105 degrees generally along
and east of highway 1. Have updated the HWO to reflect this.

Still a potential for an isolated shower or storm late this
afternoon over the southern piedmont where weak convergence along a
surface trough may be enough to initiate lift. Elsewhere expect
subsidence associated with the anti-cyclone to inhibit convective
development.

Tonight, expect clear to partly cloudy skies and it will feel muggy
as sfc dewpoints recover into the lower 70s. Overnight temps in the
low-mid 70s.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 345 AM Friday...

With the upper ridge to our north on Saturday, northeasterly flow
will set in, though with very little change in airmass and highs
again in the mid 90s. A slight dip in 850mb temps and reduction of
the mid-level cap should allow isolated to widely scattered
convection to fire during the afternoon, mainly with an axis of
weak to moderate instability across the southern Piedmont and
coastal plain. Convection will be diurnally driven and dissipate
by early evening, with northeasterly flow supporting a chance of
some low clouds over the coastal plain by early Sunday morning.
Lows 70-73.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 355 AM Friday...

Above average forecast uncertainty remains today thanks to the still
unknown, if at all, development and subsequent track of the tropical
wave located between the SERN Bahamas and Cuba. This system remains
poorly organized this morning; and the probability of subsequent
development into a tropical cyclone appears lower than previous
days. The wave will nonetheless bear watching and remain the primary
forecast concern for much of the SERN and Gulf coast states,
including central NC, as it drifts WNWWD during the next few days.

A mid to upper low developing now several hundred miles W of Bermuda
will drift W --around the SRN periphery of an initially strong sub-
tropical ridge forecast to migrate across the Central Appalachians
and Middle Atlantic states-- and consequently approach the SE U.S.
coast late Sun-Mon. The approach of this low will provide synoptic-
scale forcing for ascent atop a zone of low level convergence over
the ERN Carolinas, in association with both the sea breeze and
frictional convergence in moist ENE low level flow around surface
high pressure initially along the Middle Atlantic coast. The
presence of the surface ridge axis extending SWWD across the
interior Middle Atlantic states will cause surface dewpoints to mix
out well into the 60s Sun-Mon, while a much more humid air mass will
envelop coastal areas and the coastal plain. The forecast will
consequently be a dry one for the Piedmont, while diurnal convection
will be possible generally along and east of I-95 each afternoon.

The presence of the mid-upper low and associated height falls will
also cause the sub-tropical ridge to split, with an associated
positively-tilted trough/shear axis invof the SERN and SRN Middle
Atlantic coasts early to mid week. This weakness in the ridge will
provide a corridor through which low pressure associated with the
aforementioned tropical wave could pass, though if the wave were to
indeed remain weak/shallow, it would more likely continue a WNW
drift across the GOM.

Given continued large model spread, and doubt about any appreciable
development of the tropical wave at all, only minimal changes have
been made to the previous forecasts for mid-week.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 650 AM Friday...

Strong high pressure over the region will lead to light/variable
predominately VFR conditions today anD tonight, with just some
scattered clouds above 4k ft drifting east across the Piedmont this
morning. There has been some low level moisture bleeding southeast
off the Blue Ridge into the northwest Piedmont. The only impact
would be a brief period of MVFR vsbys at KINT and KGSO prior to
123z. Any storms this afternoon will be very isolated and well
southwest of TAF sites.

Outlook: This area of high pressure is expected to maintain its
influence over our region through early next week. A weak backdoor
cold front early Saturday will be followed by a northeast wind that
could lead to some sub-VFR ceilings across the coastal plain on
Sunday morning.  Otherwise, VFR conditions are expected to prevail.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...BS
NEAR TERM...WSS
SHORT TERM...BS
LONG TERM...MWS
AVIATION...BS
Hazardous weather outlook, Aug 26, 10:25 AM EDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1025 AM EDT FRI AUG 26 2016

NCZ007>009-021>025-038>040-073-074-270930-
PERSON-GRANVILLE-VANCE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-
DAVIDSON-RANDOLPH-CHATHAM-STANLY-MONTGOMERY-
1025 AM EDT FRI AUG 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ010-011-026>028-041>043-075>078-083>086-088-089-270930-
WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-MOORE-
LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1025 AM EDT FRI AUG 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX VALUES THIS AFTERNOON WILL REACH BETWEEN 102 AND 105
DEGREES. EXPOSURE TO THESE CONDITIONS MAY LEAD TO HEAT RELATED
ILLNESSES IF HEAT SAFETY RULES ARE NOT FOLLOWED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 4:57 PM EDTSpecial Weather StatementRAHAnson33 min

Nearby

Heat Advisories in North Carolina, 2016Every heat advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.